Alert archive / Oregon / Red Flag Warnings in 2021
Red Flag Warning 1, NWS Portland, OR
NWS Portland, OR issued this red flag warning at Apr 15, 2021, 1:25 PM PDT. It took effect at Apr 16, 2021, 11:00 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2021, 1:25 PM PDT (20:25 UTC)
- In effect from
- Apr 16, 2021, 11:00 AM PDT
- Expired
- Apr 16, 2021, 10:00 PM PDT
- In force
- 11 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
509 WWUS86 KPQR 152025 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 125 PM PDT Thu Apr 15 2021 ...RED FLAG WARNING LATE FRIDAY MORNING THROUGH FRIDAY EVENING FOR A LARGE PORTION OF NORTHWEST OREGON... .Strengthening offshore low-level flow Friday in conjunction with unseasonably warm and dry conditions and abnormally dry smaller fuels will result in critical fire weather conditions over much of northwest Oregon. Expect strong and gusty northeast to east wind late Friday morning through the evening. Minimum humidity values of 15 to 25 percent will be common Friday. ORZ602>606-608-612-161700- /O.NEW.KPQR.FW.W.0001.210416T1800Z-210417T0500Z/ North Oregon Coast Range- East Slopes of the Central Oregon Coast Range-Willamette Valley- North Oregon Cascade Foothills-Central Oregon Cascade Foothills- Willamette National Forest-Central Oregon Coast- 125 PM PDT Thu Apr 15 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM PDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 602...603... 604...605...606...608 AND 612... The National Weather Service in Portland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 10 PM PDT Friday. * Affected Area...In Oregon...Fire Weather Zone 602 North Oregon Coast Range...Fire Weather Zone 603 East Slopes of the Central Oregon Coast Range...Fire Weather Zone 604 Willamette Valley... Fire Weather Zone 605 North Oregon Cascade Foothills...Fire Weather Zone 606 Central Oregon Cascade Foothills...Fire Weather Zone 608 below 3500 feet Willamette National Forest and Fire Weather Zone 612 Central Oregon Coast. * Winds...Northeast 10 to 20 mph with gusts up to 35 mph. However, East wind 15 to 30 mph with gusts to 50 mph can be expected near the west end of the Columbia River Gorge in Fire Zones 604 and 605. * Relative Humidity...As low as 15 percent. * Impacts...Conditions may be favorable for rapid fire spread which may threaten life and property. Use extra caution with potential ignition sources, especially in grassy areas. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of the above conditions can contribute to extreme fire behavior. && $$ For more information visit: http://weather.gov/portland
2 follow-up statements
694 WWUS86 KPQR 161600 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 900 AM PDT Fri Apr 16 2021 ...RED FLAG WARNING LATE THIS MORNING THROUGH LATE EVENING FOR A LARGE PORTION OF NORTHWEST OREGON... .Strengthening offshore low-level flow today in conjunction with unseasonably warm and dry conditions and abnormally dry smaller fuels will result in critical fire weather conditions over much of northwest Oregon. Expect strong and gusty northeast to east wind to develop late this morning and continue through the evening. Minimum humidity values of 15 to 25 percent will be common this afternoon. ORZ602>606-608-612-170500- /O.CON.KPQR.FW.W.0001.210416T1800Z-210417T0500Z/ North Oregon Coast Range- East Slopes of the Central Oregon Coast Range-Willamette Valley- North Oregon Cascade Foothills-Central Oregon Cascade Foothills- Willamette National Forest-Central Oregon Coast- 900 AM PDT Fri Apr 16 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 602...603...604...605...606...608 AND 612... * Affected Area...In Oregon...Fire Weather Zone 602 North Oregon Coast Range...Fire Weather Zone 603 East Slopes of the Central Oregon Coast Range...Fire Weather Zone 604 Willamette Valley... Fire Weather Zone 605 North Oregon Cascade Foothills...Fire Weather Zone 606 Central Oregon Cascade Foothills...Fire Weather Zone 608 below 3500 feet Willamette National Forest and Fire Weather Zone 612 Central Oregon Coast. * Winds...Northeast 10 to 20 mph with gusts up to 30 mph. East wind 15 to 25 mph with gusts up to 45 mph over ridges, but up to 30 mph with gusts to 50 mph at the west end of the Columbia River Gorge. * Relative Humidity...As low as 15 percent. * Impacts...Conditions may be favorable for rapid fire spread which may threaten life and property. Use extra caution with potential ignition sources, especially in grassy areas. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of the above conditions can contribute to extreme fire behavior. && $$ For more information visit: http://weather.gov/portland
299 WWUS86 KPQR 170438 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 938 PM PDT Fri Apr 16 2021 ORZ602>606-608-612-170545- /O.EXP.KPQR.FW.W.0001.000000T0000Z-210417T0500Z/ North Oregon Coast Range- East Slopes of the Central Oregon Coast Range-Willamette Valley- North Oregon Cascade Foothills-Central Oregon Cascade Foothills- Willamette National Forest-Central Oregon Coast- 938 PM PDT Fri Apr 16 2021 ...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 602...603...604... 605...606...608 AND 612... Dry and unseasonably warm conditions will continue for much of northwest Oregon Saturday, and for inland areas into Sunday. However, winds will not be as strong and gusty as they were on Friday. $$ For more information visit: http://weather.gov/portland
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Apr 15, 9:22 AM PDT, 4 hours 3 minutes earlier.
Area forecast discussion, Apr 15, 9:22 AM PDT, 4 hours 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Portland OR 922 AM PDT Thu Apr 15 2021 Updated Aviation Section .SYNOPSIS...Our unseasonably dry April continues, with the next chance for significant rain not occurring until next week. Meanwhile the air mass continues to warm, with afternoon temperatures expected to be above normal throughout the forecast area through at least the upcoming weekend. Temperatures may approach record highs as this warm spell peaks Saturday and Sunday. Coastal areas will start to see some cooling Sunday as the marine layer returns, with more widespread cooling possible Monday. && .SHORT TERM...Today through Saturday...Latest GOES-West imagery reveals another clear morning across the vast majority of our forecast area, though a few thin mid to high level clouds are passing over Lane County. These are associated with a batch of disorganized shortwave energy moving westward across the Cascades, and should remain too thin a scattered to have much of an impact on temperatures today. Easterly flow is expected to gradually increase across the forecast area as this shortwave energy moves offshore this afternoon and evening, leading to a dry and breezy night in the higher terrain, expanding down into the valleys Friday. Offshore flow will continue into Saturday morning, setting the district up for unseasonably warm and dry conditions over the weekend. High temperatures this afternoon should mostly be in the 60s along the coast and lower to mid 70s for the inland valleys but astoundingly, this will be the coolest day of the next three. With robust offshore flow and 850 mb temps near +10 deg C Friday and +12 deg C Saturday, highs may approach 80 degrees as early as Friday afternoon and it can be expected that some locations will reach the lower 80s Saturday afternoon. It remains unclear whether or not offshore flow will slacken enough for a cooldown along the coast by Saturday, but cooling sea breezes should return to the coastal valleys by Sunday. It would not be surprising to see a few high temperature records fall by the end of the weekend. We now stand halfway through the month of April having only received 0.09" of rain at PDX and 0.04" of rain at Eugene Airport. This prolonged period of unseasonably dry weather was recently coupled with an offshore flow event with relative humidity in the teens and 20s. As a result, fuels are approaching record levels of dryness for this time of year. Further adding to fire danger is that some areas in the higher terrain - but below the snowpack - have not started their spring greenup yet, so fuels are dead and dry. With another round offshore flow likely tonight through Saturday morning, it is looking increasingly likely we will need a Red Flag Warning for at least a portion of the forecast area. We will hold off on issuing any fire weather headlines until the day shift can coordinate with our fire agencies to get a good understanding of fuel conditions in each zone, especially considering how abnormal an April Red Flag Warning would be for our district. In the mean time, please use extreme caution with fire, and please be sure to check with your local fire district to see if there are any burning restrictions over the coming days. Weagle .LONG TERM...Sunday through Tuesday...Dry and unseasonably warm weather will continue into Sunday, but offshore flow will likely come to an end by Sunday morning. This will likely lead to a cooler day along the coast Sunday, and there is some chance for marine stratus to develop along the coast. Inland areas will still be well above normal for high temperatures Sunday and may once again touch the 80s inland. More widespread onshore flow returns Monday, ending the near-record warmth although inland temps will probably still be above normal. Some models suggest a decaying front will bring a chance for rain Monday night/Tuesday, but this will be running into a very dry air mass and we have thus kept PoPs very low. Weagle && .AVIATION...18Z TAFS: Little change in the overall weather through the 18Z forecast period. VFR SKC to prevail. General light north to northeast wind today, becoming variable after sunset. East wind begins to strengthen late tonight into Fri morning, especially over the North Oregon Coast Range, south Washington and north Oregon Cascades and foothills and through the west end of the Columbia Gorge. Gusts 20-25 kt likely in the aforementioned areas late Fri morning. For detailed regional Pac NW aviation weather information, go online to: https://weather.gov/zse KPDX AND APPROACHES...VFR SKC at the terminal and vicinity through 18Z Fri. North wind less than 10 kt at the terminal through the period. East wind 10-15 kt with gusts to 25 kt likely at the west end of the Gorge late tonight through Fri morning. Weishaar && .MARINE...No change to marine forecast: High pressure remains over the northeast Pacific with lower pressure over western Oregon and northern California. North winds turn east to northeast and increase on Friday has high pressure builds inland with a surface trough along the coast. May see wind speeds gusting 20-25 kt over the waters Friday. Models shift the surface over the coastal waters Friday night and Saturday resulting in a southerly wind reversal hinted by the models for several days. Wind speed per current models are not that strong, but will have to see how models handle that feature as it gets closer to the event. Winds ease over the weekend into early next week. Wave heights to hover in the 4-6 ft range into early next week then should be building to 6-8 ft Monday into Tuesday as a northwest swell moves to the area. && .PQR WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. PZ...None. && Interact with us via social media: www.facebook.com/NWSPortland www.twitter.com/NWSPortland
Nearby
Red Flag Warnings in Oregon, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.